MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V

AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V437QR-30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/28/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The olympus employee reported on behalf of the customer that the operating wire broke off on the single use mechanical lithotriptor in the middle of a therapeutic ercp endoscopic retrograde cholangiopancreatography procedure in an 80 year old female patient.The wire was cut with pliers and basket was removed from the patient.The procedure could not be completed.As such, endoscopic papillary large balloon dilation was performed and enbd -endoscopic nasal biliary drainage tube were used to complete the procedure.A delay of 20 minutes was reported but no impact to the patient.No health hazards to the patient were reported and no pre-existing conditions were known.It is unknown if additional sedation was required, or any additional interventions undertaken.Patients current condition is unknown.The customer reported that they plan to conduct an ercp (with endoscopic nasal biliary drainage) at a later date.The device was inspected prior to use and was found to be okay.
 
Additional Manufacturer Narrative
The device was returned to olympus for evaluation and the evaluation found the product was cut off at the coil sheath approximately 235mm from the proximal end.The cross section of the cut coil looked like it had been cut with a tool.The control pipe had broken at the joint of the control wire.There were no problems with the brazing condition of the control pipe, and there were no abnormalities in the outer diameter of the control pipe or joint.There were no abnormalities on the fracture surface of the joint.When the tip of the basket was pulled from the tip of the insertion tube it was found to be deformed.The control pipe was broken at the joint with the control wire.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and investigation results in the past, a likely mechanism causing the reported event might be the following: 1.Due to various factors such as the shape, numbers, hardness of the calculus, a force beyond the strength resistance was applied to the device during the lithotripsy.2.Due to the described above 1, the basket was deformed, and the operating pipe was broken at the brazing area.It is possible that the coil sheath portion was severed by a tool, to remove the device from the endoscope.However, a specific root cause of the reported issue could not be identified.The event can be prevented by following the instructions for use which state: "do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotripter.The pipe or the basket wire may break and part of this instrument may remain in the body." "use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1." "a lithotripter cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotripter by considering that it may lead to damaging the instrument and that open surgery may have to take place." "this instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18341614
Report Number9614641-2023-01925
Device Sequence Number15575637
Product Code LQC
UDI-Device Identifier04953170218415
UDI-Public04953170218415
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
CLASS2-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBML-V437QR-30
Device Lot Number1ZK23
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2023
Supplement Date Received by Manufacturer02/01/2024
Initial Report FDA Received Date12/16/2023
Supplement Report FDA Received Date02/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexFemale